South Carolina, 2017

Tornadoes and Flash Flooding in South Carolina, April 5, 2017

April 5, 2017 · NWS CAE · 31 events in 9 counties and zones

With a mean upper trough axis to our west, a lead impulse moved through our region in a SW flow aloft Wednesday. At the surface, a stationary front was stretched across central SC/GA, with a cold front to our west, that came through late Wednesday night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1,000
Crop damage
$330
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

With a mean upper trough axis to our west, a lead impulse moved through our region in a SW flow aloft Wednesday. At the surface, a stationary front was stretched across central SC/GA, with a cold front to our west, that came through late Wednesday night. Upper energy, diurnal heating, strong low to mid level jets, and the surface front, contributed to moderate to strong instabilities, along with strong shear. This produced severe thunderstorm activity, including a few tornadoes, along with numerous reports of strong damaging straight-line wind gusts and large hail. In addition, training cells in a moisture-rich environment, contributed to locally heavy rainfall and flash flooding in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 5, 6:12 AM EST, 5 hours 8 minutes earlier.

Area forecast discussion, Apr 5, 6:12 AM EST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
712 AM EDT Wed Apr 5 2017

.SYNOPSIS...
A warm front will extend through the forecast area today. The
front will lift north of the area tonight ahead of a strong cold
front. The cold front will move through the area late tonight.
These features will be associated with strong wind aloft and
instability. The pattern supports severe thunderstorms including
tornadoes. Also, there may be a prolonged period of thunderstorms
along the warm front this afternoon into the evening resulting
in excessive rainfall. It will be windy and dry behind the front
for Thursday and Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A significant severe weather event is still expected in the
forecast area. The threats are damaging wind including tornadoes,
hail, and excessive rainfall.

Moisture will increase today mainly in a strong low-level jet. The
models depict h85 wind increasing to around 50 knots. There will
also be enhanced shear along a warm front in the area. Mid-
level shortwave troughs rotating around the low moving from the
Midwest to the Lower Great Lakes Region will affect the area.
The models indicate a lead trough this morning, another this
afternoon, and the main trough late tonight. The high-resolution
models have not been consistent with the placement of greatest
thunderstorm coverage but there has been some consensus with the
greatest coverage this afternoon. Based on this and diurnal
heating we have have forecasted the highest pops during this
time. There will be a threat of severe thunderstorms much of
today and tonight, but the chance may be greatest late this
afternoon. Forecast soundings continue to indicate strong
instability, along with impressive 0-6 km shear values around
60 knots. Forecast wind profiles indicate strong veering of
winds and speed shear supporting rotating updrafts. This may be
a more widespread and significant event than Monday. There may
be long lived supercell storms, large hail, damaging winds, and
strong tornadoes given the steep mid-level lapse rates and deep-
layer shear. High CAPE in the hail growth area and wet bulb zero
heights around 10,000 feet support possible damaging hail.

There will also be a threat of flash flooding. The NAM and GFS
display general rainfall 1 to 2 inches. The SREF mean was around
1 inch with the maximum 2.5 inches. However, precipitable water
values are forecast over 1.7 of an inch and this will support
high rainfall rates and there may be concentrated prolonged
thunderstorms near the warm front which may extend through the
cities of Augusta and Columbia as depicted by the WPC guidance.
Confidence is limited because of the inconsistency of the high-
resolution models, but believe there is enough of a threat to
post a flash flood watch in the area extending from Augusta to
Columbia to Sumter.

Used the GFS for the wind forecast. A lake wind advisory will likely
be needed tonight. Followed the guidance consensus for the
temperature today. The higher temperature guidance is likely best
tonight because of mixing.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
The main issue Thursday and Friday will be wind associated with
the pressure gradient between deep low pressure moving from the
Lower Great Lakes to New England and ridging moving into the
Lower Mississippi River Valley. The models suggest gusts near
40 mph and a wind advisory may be needed. The northwest flow
between these features will be dry.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The main impact during the medium-range period will be the low
temperatures Friday night and Saturday night. The ridge will be
near the area these nights and expect strong net radiational
cooling. The GFS and ECMWF MOS indicate it will be coldest
Friday night and Saturday night with lows in the middle 30s to
lower 40s. Frost may occur mainly in the normally colder
locations.

The deep trough should shift offshore with upstream ridging becoming
dominate over the weekend into early next week. Expect moderating
temperatures and continued dry weather.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Increasing low-level moisture ahead of the next storm system
will allow some low clouds to develop this morning. Ceilings
will gradually lower, and conditions will further deteriorate
after 14Z as showers and thunderstorms develop across the area.
Expect MVFR/IFR conditions. Severe storms are also possible with
strong outflow winds in excess of 50 kts. Low confidence in
timing of convective activity but will have some mention of
thunder in the TAFs mainly this afternoon into the evening
hours.

EXTENDED AVIATION OUTLOOK...Widespread restrictions with shower
and thunderstorm activity may continue into early Thursday.
Some of the thunderstorm activity may be severe. Breezy, to
possibly windy at times, Thursday and Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch from noon EDT today through this evening for
     GAZ040-063>065.
SC...Flash Flood Watch from noon EDT today through this evening for
     SCZ018-025>028-030-031.

&&
Hazardous weather outlook, Apr 5, 3:21 AM EST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
421 AM EDT Wed Apr 5 2017

GAZ040-063>065-SCZ018-025>028-030-031-060830-
Lincoln-McDuffie-Columbia-Richmond-McCormick-Edgefield-Saluda-
Lexington-Richland-Aiken-Sumter-
421 AM EDT Wed Apr 5 2017

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.
Thunderstorms today and tonight may contain damaging wind, large
hail, and excessive rainfall. There is also a possibility of strong
tornadoes.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   Flash Flood Watch.

A lake wind advisory will likely be needed tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Wind advisory may be needed Thursday and Friday. Patchy frost may
occur Friday night and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required.

GAZ077-SCZ015-016-020>022-029-035>038-041-060830-
Burke-Lancaster-Chesterfield-Newberry-Fairfield-Kershaw-Lee-Barnwell-
Orangeburg-Calhoun-Clarendon-Bamberg-
421 AM EDT Wed Apr 5 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms today and tonight may contain damaging wind, large
hail, and excessive rainfall. There is also a possibility of strong
tornadoes.

A lake wind advisory will likely be needed tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Wind advisory may be needed Thursday and Friday. Patchy frost may
occur Friday night and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required.

In the hours before

Special weather statement, Apr 5, 7:57 AM EST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Columbia SC
857 AM EDT WED APR 5 2017

SCZ020-021-026>028-030-051400-
Fairfield-Lexington-Aiken-Newberry-Richland-Saluda-
857 AM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAIRFIELD...
SOUTHEASTERN NEWBERRY...NORTHWESTERN LEXINGTON...NORTHERN AIKEN...
SOUTHEASTERN SALUDA AND WESTERN RICHLAND COUNTIES...

At 857 AM EDT, a strong thunderstorm was located near Batesburg,
moving northeast at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Lexington, Irmo, Batesburg, Batesburg-Leesville, Ridge Spring,
Leesville, Chapin, Gilbert, Summit, Monetta, Lake Murray Of Richland
and Seven Oaks.

Torrential rainfall is also possible with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3384 8166 3397 8175 3424 8130 3401 8114
TIME...MOT...LOC 1257Z 239DEG 35KT 3395 8160

RC
Local storm report, Apr 5, 10:42 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1142 AM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             8 S LINCOLNTON          33.67N 82.49W
04/05/2017  E0.88 INCH       LINCOLN            GA   EMERGENCY MNGR

            LINCOLN COUNTY EM REPORTED NICKEL-SIZE HAIL
            ON GREENWOOD CHURCH RD. NEAR THE
            INTERSECTION OF GA HWY 43.

&&

The radar

The Greer radar (KGSP), 105 km away, was scanning. The volume nearest the first event began at 16:20 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 11 hail, 3 tornado, 3 flash flood, 2 heavy rain. Local standard time, as filed.

Hail, McCormick

When
April 5, 11:20 AM EST to 11:25 AM EST
Where
McCormick County, 0.9 mi SE of Willington
Measured
0.88 in hail
Property damage
$10
Crop damage
$10
Reported by
Emergency Manager
Coordinates
33.960, -82.460

Dime to nickel size hail reported near Willington along Hwy 81.

Hail, McCormick

When
April 5, 11:27 AM EST to 11:32 AM EST
Where
McCormick County, Willington
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.970, -82.470

Large hail and gusty winds at Hwy 81 and Morrah Bridge Rd.

Hail, McCormick

When
April 5, 11:27 AM EST to 11:32 AM EST
Where
McCormick County, Willington
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.970, -82.470

Large hail and gusty winds at Hwy 81 and Morrah Bridge Rd.

Hail, Newberry

When
April 5, 11:49 AM EST to 11:54 AM EST
Where
Newberry County, 2.99 mi NNE of Trinity
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.290, -81.710

Media, via social media, posted image of 1 inch hail in Newberry.

Thunderstorm Wind, Edgefield

When
April 5, 12:13 PM EST to 12:18 PM EST
Where
Edgefield County, 1.15 mi W of Johnston
Measured
75 kt (86 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.830, -81.800

Roof was blown off a furniture store. Widespread straight line wind damage in Johnston with dozens of large hardwood trees uprooted.

Tornado, Edgefield

When
April 5, 12:17 PM EST to 12:19 PM EST
Where
Edgefield County, 1.02 mi NW of Johnston to 1.15 mi N of Johnston
Rating
EF1
Path length
1.07 mi
Path width
1,000 yd
Continued into
Saluda, Sc (CAE)
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
33.839, -81.794

Tornado damage began in Edgefield County on the east side of Johnston near Winthrow Avenue and continued northeast into Saluda County. Widespread hardwood and pine trees were uprooted and snapped causing damage to multiple homes and vehicles. Most of the damage was EF-0 and EF-1 in Edgefield County. Widespread large hardwoods were uprooted and snapped with some trees having the bark stripped off. One female received minor injuries when a branch fell on her vehicle causing her windshield to shatter.

Thunderstorm Wind, Edgefield

When
April 5, 12:25 PM EST to 12:30 PM EST
Where
Edgefield County, 1.34 mi WNW of Johnston
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.840, -81.800

Trees were downed near the First Baptist Church.

Thunderstorm Wind, Saluda

When
April 5, 12:30 PM EST to 12:35 PM EST
Where
Saluda County, 0.57 mi E of Ridge Spg
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.850, -81.660

A trained spotter reported multiple trees down on cars in a dealership lot. Several cars were damaged.

Hail, Lexington

When
April 5, 12:42 PM EST to 12:46 PM EST
Where
Lexington County, 0.57 mi E of Leesville
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
33.920, -81.510

Amateur radio operator reported ping pong ball size hail on Main St in Batesburg-Leesville.

Tornado, Lexington

When
April 5, 1:06 PM EST to 1:10 PM EST
Where
Lexington County, 1.11 mi SSW of Providence to 1.09 mi SSW of Providence
Rating
EF0
Path length
0.01 mi
Path width
75 yd
Reported by
NWS Employee
Coordinates
34.005, -81.278

Brief tornado touchdown uprooted a tree at the intersection of Old Cherokee Rd and Rollingwood Dr.

Thunderstorm Wind, Lexington

When
April 5, 1:09 PM EST to 1:15 PM EST
Where
Lexington County, 1.34 mi ESE of Lexington
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.970, -81.230

Photo relayed via social media of a tree down across Railroad Ave in Lexington.

Thunderstorm Wind, Aiken

When
April 5, 1:12 PM EST to 1:17 PM EST
Where
Aiken County, 0.69 mi N of Jacksonville
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.510, -81.850

Trees were downed and blocking a highway in Burnettown.

Hail, Aiken

When
April 5, 1:12 PM EST to 1:16 PM EST
Where
Aiken County, 0.69 mi N of Jacksonville
Measured
0.75 in hail
Property damage
$10
Crop damage
$10
Reported by
Amateur Radio
Coordinates
33.510, -81.850

Amateur radio report of dime size hail in Burnettown.

Hail, Lexington

When
April 5, 1:18 PM EST to 1:22 PM EST
Where
Lexington County, 2.69 mi NE of Red Bank
Measured
1.75 in hail
Reported by
Public
Coordinates
33.960, -81.200

Hail, Lexington

When
April 5, 1:20 PM EST to 1:24 PM EST
Where
Lexington County, 1.59 mi SE of Arthur
Measured
1.75 in hail
Reported by
Public
Coordinates
33.956, -81.128

Public reported golf ball size hail at the rental car service facility near the Columbia Metropolitan Airport.

Thunderstorm Wind, Lexington

When
April 5, 1:21 PM EST to 1:26 PM EST
Where
Lexington County, 3.09 mi NW of Arthur
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.000, -81.190

Tree down blocking roadway at Dogwood Trail and Woodside Rd.

Thunderstorm Wind, Lexington

When
April 5, 1:23 PM EST to 1:24 PM EST
Where
Lexington County, 0.69 mi N of (Cae)columbia Metro
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
33.940, -81.120

A 59 kt, or 68 mph, wind gust was measured at the Columbia Metropolitan Airport by ASOS. Also, a couple of small trees were downed near the Platt Springs Rd entrance to Columbia Metropolitan Airport.

Thunderstorm Wind, Lexington

When
April 5, 1:23 PM EST to 1:30 PM EST
Where
Lexington County, 0.89 mi NW of Gilbert
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.929, -81.391

NWS Storm Survey Team found a couple of large trees that had some large branches spanned off due to straight line thunderstorm winds. Estimated peak wind gusts up to 70 MPH.

Hail, Richland

When
April 5, 1:30 PM EST to 1:33 PM EST
Where
Richland County, 1.85 mi WNW of Columbia
Measured
0.88 in hail
Property damage
$10
Crop damage
$10
Reported by
Public
Coordinates
34.010, -81.050

Dime to nickel size hail reported in downtown Columbia.

Heavy Rain, Aiken

When
April 5, 1:30 PM EST to 2:30 PM EST
Where
Aiken County, 1.86 mi ENE of Graniteville
Reported by
CoCoRaHS
Coordinates
33.580, -81.790

CoCoRaHS station SC-AK-75 reported 1.69 inches of rain in 60 minutes, along with pea sized hail.

Hail, Richland

When
April 5, 1:35 PM EST to 1:39 PM EST
Where
Richland County, 1.85 mi ENE of Leesburg
Measured
1.75 in hail
Reported by
Public
Coordinates
34.040, -80.670

Flash Flood, Richland

When
April 5, 1:43 PM EST to 3:12 PM EST
Where
Richland County, 0.73 mi NW of Olympia Mills to 0.75 mi NW of Olympia Mills
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Other Federal Agency
Coordinates
33.988, -81.028

The USGS stream gage along Rocky Branch Creek at the intersection of Main and Whaley St reached the flood stage of 7.2 feet at 243 pm EDT, crested at 11.47 feet at 330 pm EDT, and fell back below flood stage at 4:12 pm EDT.

Thunderstorm Wind, Richland

When
April 5, 1:45 PM EST to 1:55 PM EST
Where
Richland County, 1.35 mi S of Hopkins to 1.1 mi SSE of Hopkins
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.880, -80.880

NWS Storm Survey Team confirmed straight line thunderstorm winds uprooted several hardwood and softwood trees along Chappell Creek Lane, Chappell Creek Rd, and Apricot Rd just south of Hopkins, SC. The team estimated peak wind gusts of 85 MPH.

Thunderstorm Wind, Richland

When
April 5, 1:45 PM EST to 1:50 PM EST
Where
Richland County, 0.69 mi S of Hopkins
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.890, -80.880

Report received via social media of a tree that was uprooted and fell on a small shed. An additional large hardwood tree was snapped nearby.

Thunderstorm Wind, Richland

When
April 5, 1:46 PM EST to 1:50 PM EST
Where
Richland County, 0.69 mi N of Lykesland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.940, -80.900

Power lines reported down at Garners Ferry and Trotter Rd.

Heavy Rain, Orangeburg

When
April 5, 2:00 PM EST to 3:00 PM EST
Where
Orangeburg County, 1.86 mi WNW of Holly Hill
Reported by
CoCoRaHS
Coordinates
33.330, -80.450

CoCoRaHS station SC-OR-5 reported 1.06 inches of rain within 1 hour, with minor flooding.

Thunderstorm Wind, Aiken

When
April 5, 2:21 PM EST to 2:26 PM EST
Where
Aiken County, 2.88 mi E of Couchton
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.570, -81.570

SC Highway Patrol reported trees down in roadway at 1735 Hatchaway Bridge Rd at Langdon Rd.

Hail, Sumter

When
April 5, 2:33 PM EST to 2:37 PM EST
Where
Sumter County, 1.34 mi ESE of Dalzell
Measured
1.25 in hail
Reported by
Public
Coordinates
34.010, -80.460

Half dollar size hail photographed near Dalzell.

Flash Flood, Richland

When
April 5, 2:40 PM EST to 3:00 PM EST
Where
Richland County, 0.34 mi NE of Arthurtown to 0.36 mi NE of Arthurtown
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$100
Reported by
Public
Coordinates
33.973, -81.015

A car stalled in flood waters near the intersection of Key Rd and Market Rd. Report received via social media.

Flash Flood, Richland

When
April 5, 2:45 PM EST to 3:15 PM EST
Where
Richland County, 1.68 mi SSW of Eau Claire to 1.64 mi SSW of Eau Claire
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Other Federal Agency
Coordinates
34.028, -81.043

USGS gage along Smith Branch at North Main St near Earlewood Park crested at 10.29 feet. Flood stage is 9 feet.

Tornado, Saluda

When
April 5, 4:19 PM EST to 4:28 PM EST
Where
Saluda County, 2.75 mi W of Ward to 1.48 mi N of Ridge Spg
Rating
EF2
Path length
6.13 mi
Path width
1,000 yd
Reported by
NWS Storm Survey
Coordinates
33.846, -81.778

The tornado touched down in Edgefield County near Johnston and moved to the ENE into Saluda County through Ward before dissipating northwest of Ridge Spring off of|Murphy Farm Road. Widespread hardwood and pine trees were uprooted and snapped causing damage to multiple homes and vehicles. Most of the damage was EF-0 and EF-1, but EF-2 damage with peak wind speeds near 115 mph was noted near Ward. |Widespread large hardwoods were uprooted and snapped with some trees having the bark stripped off. In addition, the top of a concrete silo was destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2017Every state in 2017This day in weather historyThe tornado archive for South Carolina, 2017Warnings in South Carolina, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680185, 680186, 680187, 680188, 680205, 680193, 680206, 680209, 680189, 680202, 696046, 680208, 680216, 680204, 680190, 696071, 680207, 696035, 680191, 696038, 680203, 696011, 696030, 696059, 696057, 696044, 680210, 680192, 696013, 696014, 740129.